Migraine and the Pill

  • B. M. Phillips


In recent years the use of the oral contraceptive preparations has provoked a considerable amount of discussion in the medical literature along with a vigorous reaction in the lay Press. Various side effects have been described and these have been in the main attributed to the oestrogen content of these preparations and, in particular, an increase in the incidence of venous and arterial thromboembolism in women taking oral contraceptives. (Inman, Vessey, Westerholm and Engelund, 1970; A Statement by the Committee on Safety of Drugs, 1970.) As a result of these findings the low oestrogen dosage is now being used as theincidence of serious thromboembolic phenomena is thereby significantly reduced. In addition to occlusive vascular lesions, there are numerous other complications, which in many instances require withdrawal of the drug, (Grant, 1968) and mood changes (Grant and Pryse-Davies, 1968) being two of the commoner troublesome features.


Oral Contraceptive Migraine Attack Migrainous Patient Normal Menstrual Cycle Arterial Thromboembolism 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Appenzeller, O., Davidson, K. and Marshall, J. (1963). Reflex vasomotor abnormalities in the hands of migrainous subjects. J. Neurol. Neurosurg. Psychiat. 26, 447.CrossRefGoogle Scholar
  2. Combined Oral Contraceptives. A Statement by the Committee on Safety of Drugs (1970). Brit. med. J. 2, 231.CrossRefGoogle Scholar
  3. Goldzieher, J. W., Becerra, C., Gual, C. et al. (1964). New oral contraceptive sequential estrogen and progestin. Amer. J. Obstet. Gynec. 90, 404.Google Scholar
  4. Grant, E. C. G. (1965). Relation of arterioles in the endometrium to headache from oral contraceptives. Lancet i, 1143.CrossRefGoogle Scholar
  5. Grant, E. C. G. (1968). Relation between headaches from oral contraceptives and development of endometrial arterioles. Brit. med. J. 3, 402.CrossRefGoogle Scholar
  6. Grant, E. C. G. and Pryse-Davies, J. (1968). Effect of oral contraceptives on depressive mood changes and on endometrial monoamine oxidase and phosphatases. Brit. med. J. 3, 777.CrossRefGoogle Scholar
  7. Inman, W. H. W., Vessey, M. P., Westerholm, Barbro and Engelund, A. (1970). Thromboembolic disease and the steroidal content of oral contraceptives. A Report to the Committee on Safety of Drugs. Brit. med. J. 2, 203.CrossRefGoogle Scholar
  8. Lewis, A. and Hoghughi, M. (1969). An evaluation of depression as a side effect of oral contraceptives. Brit. J. Psychiat. 115, 697.CrossRefGoogle Scholar
  9. Mears, E. and Grant, E. C. G. (1962). “Anovlar” as an oral contraceptive. Brit. med. J. 2, 75.CrossRefGoogle Scholar
  10. Ostfeld, A. M., Reis, D. J., Goodell, H. and Wolff, H. G. (1955). Headache and hydration significance of two varieties of fluid accumulation in patients with vascular headache of migraine type. Arch. intern. Med. 96, 142.CrossRefGoogle Scholar
  11. Phillips, B. M. (1968). Oral contraceptive drugs and migraine. Brit. med. J. 2, 99.CrossRefGoogle Scholar
  12. Whitty, C. W. M., Hockaday, J. M. and Whitty, M. M. (1966). The effect of oral contraceptives on migraine. Lancet i, 856.CrossRefGoogle Scholar
  13. Winston, F. (1969). Oral contraceptives and depression. Lancet ii, 377.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1971

Authors and Affiliations

  • B. M. Phillips

There are no affiliations available

Personalised recommendations